ALAN D. MANZLER, M.D.; A. WILLIAM SCHREINER, M.D., F.A.C.P.
Three episodes of copper-induced acute hemolysis after hemodialysis in two patients and two uneventful exposures to copper in a third patient are reported. The clinical syndrome of copper intoxication is described. Contaminated dialysate was caused by copper that was released from copper tubing in the dialysate-making equipment when a deionizing system was exhausted, allowing acid water to be delivered to the dialysate-making equipment. Dialysate and plasma copper levels are correlated with symptoms and hemolysis. Corrections have been made to eliminate this potentially lethal complication of hemodialysis.
MANZLER AD, SCHREINER AW. Copper-Induced Acute Hemolytic Anemia: A New Complication of Hemodialysis. Ann Intern Med. 1970;73:409–412. doi: https://doi.org/10.7326/0003-4819-73-3-409
Download citation file:
Published: Ann Intern Med. 1970;73(3):409-412.
Hematology/Oncology, Nephrology, Red Cell Disorders, Renal Replacement Therapy.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use